Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Detecting free splittings in relatively hyperbolic groups

Authors: François Dahmani and Daniel Groves
Journal: Trans. Amer. Math. Soc. 360 (2008), 6303-6318
MSC (2000): Primary 20F10; Secondary 20F65
Published electronically: July 21, 2008
MathSciNet review: 2434288
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We describe an algorithm which determines whether or not a group which is hyperbolic relative to abelian groups admits a nontrivial splitting over a finite group.

References [Enhancements On Off] (What's this?)

  • 1. M. Bestvina and G. Mess, ``The boundary of negatively curved groups'', J. Amer. Math. Soc. 4 (1991), 469-481. MR 1096169 (93j:20076)
  • 2. B. Bowditch, ``Connectedness properties of limit sets'', Trans. Amer. Math. Soc. 351 (1999), no. 9, 3673-3686. MR 1624089 (2000d:20056)
  • 3. B. Bowditch, ``Boundaries of geometrically finite groups'', Math. Z. 230 (1999), no. 3, 509-527. MR 1680044 (2000b:20049)
  • 4. B. Bowditch, ``Peripheral splittings of groups'', Trans. Amer. Math. Soc. 353 (2001), 4057-4082. MR 1837220 (2002e:20080)
  • 5. B. Bowditch, ``Relatively hyperbolic groups'', preprint.
  • 6. M.R. Bridson and A. Haefliger, Metric spaces of non-positive curvature, Springer-Verlag, Berlin, 1999. MR 1744486 (2000k:53038)
  • 7. F. Dahmani, ``Combination of convergence groups'' Geom. & Topol. 7 (2003), 933-963. MR 2026551 (2005g:20063)
  • 8. F. Dahmani, ``Finding relative hyperbolic structure'', preprint.
  • 9. F. Dahmani and D. Groves, ``The isomorphism problem for toral relatively hyperbolic groups'', preprint. Available at
  • 10. M. Dunwoody, The accessibility of finitely presented groups, Invent. Math. 81 (1985), 449-457. MR 807066 (87d:20037)
  • 11. C. Druţu and M. Sapir, Tree-graded spaces and asymptotic cones of groups, Topology 44 (2005), 959-1058. MR 2153979 (2006d:20078)
  • 12. B. Farb, Relatively hyperbolic groups, Geom. Funct. Anal. 8 (1998), 810-840. MR 1650094 (99j:20043)
  • 13. V. Gerasimov, Detecting correctedness of the boundary of a hyperbolic group, unpublished.
  • 14. M. Gromov, Hyperbolic groups, in Essays in group theory (S.M. Gersten, ed.), Springer Verlag, MSRI Publ. 8 (1987), 75-263. MR 919829 (89e:20070)
  • 15. D. Groves and J.F. Manning, Dehn filling in relatively hyperbolic groups, preprint. Available at
  • 16. O. Kharlampovich, and A. Miasnikov, Effective JSJ decompositions, in Groups, languages, algorithms, Contemp. Math 378 (2005), 87-212. MR 2159316 (2006m:20045)
  • 17. D. Rebbechi ``Algorithmic properties of relatively hyperbolic groups''. Ph.D. thesis (2001).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F10, 20F65

Retrieve articles in all journals with MSC (2000): 20F10, 20F65

Additional Information

François Dahmani
Affiliation: Laboratoire E. Picard, Université Paul Sabatier, F-31062 Toulouse, France

Daniel Groves
Affiliation: Department of Mathematics, California Institute of Technology, Pasadena, California 91125
Address at time of publication: Department of Mathematics and Computer Science, University of Illinois at Chicago, Chicago, Illinois 60607-7045

Received by editor(s): October 31, 2006
Published electronically: July 21, 2008
Additional Notes: The first author acknowledges support from the ANR grant 06-JCJC-0099-01
The second author’s work was supported in part by NSF Grant DMS-0504251.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society